Wisconsin, 2022

Hail and Damaging Winds in Wisconsin, May 18, 2022

May 18, 2022 · NWS GRB · 5 events in 3 counties and zones

A potent mid level shortwave combined with weak instability and strong shear to generate strong to severe storms across central and north-central Wisconsin during the evening hours on Wednesday (5/18). The strongest storms produced wind damage and half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A potent mid level shortwave combined with weak instability and strong shear to generate strong to severe storms across central and north-central Wisconsin during the evening hours on Wednesday (5/18). The strongest storms produced wind damage and half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 18, 3:33 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 18, 3:33 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
433 PM CDT Wed May 18 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 433 PM CDT Wed May 18 2022

Main forecast concern to be convective trends this evening as a
several lines of strong thunderstorms track across mainly
northern Wisconsin.

The 19Z MSAS surface analysis a broad area of low pressure on the
international border of northern MN and Canada. High pressure was
located over the eastern Great Lakes. The radar mosaic picked up
on a cluster of strong to locally severe thunderstorms over
northern MN.

A quick-moving mid-level shortwave trough will move across the
western Great Lakes region this evening, accompanied by the low
pressure tracking east into the northern Great Lakes and its
attendant cold front. Despite modest low-level moisture and fading
instability, steep mid-level lapse rates, a 50 knot mid-level
speed max and bulk shear of 40-50 kts could bring a few of these
stronger storms to parts of north-central WI this evening.
Meanwhile, southern sections of the forecast area may see little
if any rain. Min temperatures to mainly be in the 45 to 50 degree
range.

Attention turns to a warm front that the models lift north into
southern WI on Thursday. Combination of increasing moisture
transport and isentropic lift would bring at least a chance for
showers and thunderstorms to develop during the afternoon hours.
Instability still looks marginal (500-1000 J/KG) by 00Z Friday
with much more instability to our west. Anticipate stronger storms
to be over the Upper Midwest during the daylight hours with these
storms moving into WI Thursday evening. Max temperatures to range
from the middle to upper 60s north/near Lake MI, lower to middle
70s elsewhere.

.LONG TERM...Thursday Night Through Wednesday
Issued at 433 PM CDT Wed May 18 2022

The main focus from this forecast period is the potential for strong
to severe storms Thursday night into Friday. Additional chances for
precipitation are possible on Saturday and early next week.
Following Friday's system, temperatures will fall below normal for
the weekend and possibly into early next week.

Thursday night through Friday...Looking at two pieces to the severe
potential during this time, the first piece revolving around an
850mb/surface warm front, and the second revolving around the
trailing cold front. In terms of the warm front, the severe
potential will depend on how far north the front will lift across
the forecast area Thursday evening and if there is ongoing
convection. But, severe parameters over the region indicate steep
mid-level lapse rates, strong deep layer shear of 50+ kts, and
sufficient instability to produce at least marginal threat for
severe storms in association with the warm front with hail and
damaging winds as the main threats. Meanwhile, the 850mb LLJ will be
increasing (45 to 55 kts) and transporting plenty of moisture into
the region with PWATs in the 1.50 to 1.75 inch range. This will
raise the concern for heavy rain and therefore flooding with the
convection associated with the trailing not so far behind surface
cold front. Models indicate the cold front entering the western
portion of the forecast area after midnight moving southeast. The
severe parameters appear more favorable for severe storms associated
with the cold front as the strong deep layer shear continues with
steeper mid-level lapse rates and higher elevated instability (above
1000 J/kg). Although hail, damaging winds, and heavy rainfall will
be the main threats as the cold front sweeps across the region into
Friday morning, a line will likely develop, raising the risk for
damaging winds. As the cold front continues to work its way east,
showers and storms will continue through at least late Friday
morning. The question will be if daytime heating will create an
additional threat for strong storms in east-central WI into early
Friday afternoon. But this will also depend on the
placement/movement of the cold front. For now, have kept the chance
for showers and storms in east-central WI into Friday afternoon.

Rest of the extended...The cold front will sag southeast of the
forecast area Friday evening and leave dry and cooler conditions for
Friday night and Saturday. For Saturday, there are indications of
the forecast area being under the influence of the RRQ of the upper-
level jet. This will cause the moisture and showers associated with
the cold front to stretch into portions of the forecast area on
Saturday. The showers look to continue into Saturday evening with
additional influence of a mid-level shortwave moving over the Upper
Mississippi Valley. High pressure will build into the region
following the shortwave and bring dry conditions for much of Sunday
and Monday. Models then point to another mid-level shortwave
bringing the next precipitation maker on Tuesday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1229 PM CDT Wed May 18 2022

A mix of MVFR and VFR cigs expected this afternoon as lingering
low-level moisture will be tough to dissipate. Another chance for
showers and thunderstorms are expected late this afternoon through
the evening hours as a mid-level trough combines with a surface
low and cold front. A few of these storms may be locally strong,
especially over the RHI TAF site. There is a question as to how
far south any storms may get as the bulk of the activity to be
focused over northern Wisconsin. Once this system clears the area,
potential for low clouds to move over the north where rain fell
and send cigs down into the MVFR range.

These low clouds may stick around northern Wisconsin through most
of Thursday morning before lifting to VFR conditions. A northward
moving warm front is expected to bring the next round of showers
and thunderstorms to the region by Thursday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Hykin
AVIATION.......Kallas
Hazardous weather outlook, May 18, 1:56 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
256 PM CDT Wed May 18 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
256 PM CDT Wed May 18 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is chance for thunderstorms mainly across northern
Wisconsin this evening. Some of these storms could be strong to
severe across north-central Wisconsin, with large hail and
damaging winds as the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a chance of strong to severe storms late Thursday
afternoon into Friday. Damaging winds and large hail will be the
main hazards. Locally heavy rain and flooding is also possible. Be
sure to monitor later forecasts for updated information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across north-
central Wisconsin.

LMZ521-522-541>543-192000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
256 PM CDT Wed May 18 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Hazardous conditions to small craft are possible late Thursday
into early Friday afternoon due to persistent southeast to south
winds and high waves.

There will be a chance of thunderstorms Thursday evening into
Friday.

Kallas/Hykin

In the hours before

Special weather statement, May 18, 4:56 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
556 PM CDT Wed May 18 2022

WIZ005-010-190030-
Vilas WI-Oneida WI-
556 PM CDT Wed May 18 2022

...Strong thunderstorms will impact portions of Vilas and
northwestern Oneida Counties after 630pm CDT...

At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Saxon to near Mellen to 9
miles south of Clam Lake to near Couderay to Shell Lake. Movement was
east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Winchester around 635 PM CDT.
  Rice Creek Natural Area around 645 PM CDT.
  Boulder Junction around 650 PM CDT.
  Squirrel Lake, Willow Lake and Johnson Lake Barrens Natural Area
  around 655 PM CDT.
  Willow Reservoir around 700 PM CDT.
  Eagle River around 715 PM CDT.

Other locations impacted by these storms include Mc Naughton, Sayner,
Land O Lakes, Nixon Lake Natural Area, Lac Vieux Desert, Hazelhurst,
Upper Buckatabon Springs Natural Area, Woodruff, St Germain and
Tomahawk River Pines Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4614 8909 4590 8926 4568 8962 4556 8999
      4556 9004 4557 9004 4598 9005 4598 8993
      4630 8993
TIME...MOT...LOC 2255Z 287DEG 44KT 4661 9037 4629 9058 4602 9094 4586
9131 4573 9187

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RDM

The radar

The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
May 18, 5:48 PM CST to 5:50 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.960, -89.880

Thunderstorm winds downed trees in Lac Du Flambeau. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Vilas

When
May 18, 5:58 PM CST to 6:00 PM CST
Where
Vilas County, 0.48 mi W of Arbor Vitae
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.920, -89.660

Thunderstorm winds downed trees in Arbor Vitae. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Vilas

When
May 18, 6:08 PM CST to 6:10 PM CST
Where
Vilas County, 0.69 mi N of Starlake
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.040, -89.470

Thunderstorm winds downed trees in Star Lake. The time of this event is an estimate based on radar data.

Hail, Marathon

When
May 18, 8:29 PM CST to 8:30 PM CST
Where
Marathon County, 1.47 mi NNE of Marshfield
Measured
1 in hail
Reported by
Public
Coordinates
44.690, -90.160

Quarter size hail fell near Marshfield.

Hail, Wood

When
May 18, 8:35 PM CST to 8:42 PM CST
Where
Wood County, Hewitt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
44.630, -90.130

Half dollar size hail fell in Hewitt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020004, 1020005, 1020006, 1019968, 1019969.